Indiana, 2010

Damaging Wind and Heavy Rain in Indiana, April 7, 2010

April 7, 2010 · NWS PAH · 2 events in 2 counties and zones

A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cold front trailed south-southwestward from a surface low pressure center over west central Illinois through southeast Missouri. This cold front provided the low level lift for short lines of thunderstorms to develop during the late afternoon. Some breaks in the clouds allowed sunshine to destabilize the atmosphere, but mixed layer capes remained at or below 1000 j/kg due to modest lapse rates and low-level moisture. Surface dew points around 60 degrees pooled along the front. Wind profiles were unidirectional and generally parallel to the front. As a result, the storms were mainly organized into short linear structures with some bowing segments that produced damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 7, 4:05 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 7, 4:05 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
405 PM CDT WED APR 7 2010

.DISCUSSION...
DELAYED AND ABBREVIATED DISCUSSION DUE TO ONGOING SEVERE WEATHER
IN THE WFO PAH FORECAST AREA.

MAIN CHALLENGE IN THE SHORT TERM WILL BE THE TIMING OF THE
TRANSITION OF THE CURRENT MESOSCALE CONVECTIVE SYSTEM /MCS/ FROM
DISCRETE/LINE SEGMENT SEVERE STORMS TO A MORE BROAD-BRUSHED HEAVY
RAIN EVENT THROUGH THE EVENING AND OVERNIGHT HOURS. THE 12KM NAM
AND SREF GUIDANCE APPEAR TO HAVE A DECENT HANDLE ON THE EASTWARD
MOVEMENT OF THE MCS AND WERE FOLLOWED IN THE SHORT TERM.

ANY REMAINING SHOWER ACTIVITY SHOULD EXIT THE WFO PAH CWA BY 15Z
/10 AM CDT/ THURSDAY...WITH SIGNIFICANT COLD/DRY AIR ADVECTION IN
PLACE BEYOND THAT TIME. FOR LATE THURSDAY NIGHT...ADDED AN
OCCURRENCE OF PATCHY FROST TO NORTHWEST KENTUCKY AND SOUTHWEST
INDIANA...AS SUFFICIENT LOW LEVEL MOISTURE WILL BE IN PLACE TO
SUPPORT SOME SURFACE CRYSTALLIZATION.

IN THE LONGER TERM...UTILIZED A BLEND OF ECMWF AND EXTENDED WRF
GUIDANCE TO IMPLY A PROLONGED PERIOD OF DRIER WEATHER. AT THIS
TIME...WITH THE RIDGE DOMINATING THE AREA...DIURNAL TEMPERATURE
RANGES BETWEEN 20 AND 27 DEGREES WILL CAN BE EXPECTED...AS LIGHT
SOUTHEAST AND SOUTH WINDS DO NOT ADVECT IN SUFFICIENT LOW LEVEL
MOISTURE FROM THE SOUTHEAST UNITED STATES.

&&

.AVIATION...
MAIN CONSIDERATION WITH THE 18Z WEDNESDAY ROUTINE TAF ISSUANCE AND
AMENDMENTS WILL BE ONGOING CONVECTION OVER EACH OF THE TAF SITES
THROUGH 03Z THURSDAY /10 PM CDT WEDNESDAY/. MOST OF THE MVFR/IFR
CEILING AND VISIBILITY RESTRICTIONS WILL LIKELY BE LIMITED TO AN
HOUR OR LESS OVER KCGI AND POSSIBLY KPAH BETWEEN 21Z WEDNESDAY AND
00Z THURSDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SLOW SOMEWHAT
AFTER THAT TIME...LENDING TO A MORE PROLONGED PERIOD OF LOWER
CEILINGS AT KEVV/KOWB THIS EVENING. ONCE THE CONVECTIVE LINE OF
STORMS MOVE EAST OF THE WFO PAH TAF SITES THIS EVENING...SCATTERED
TO BROKEN CEILINGS BETWEEN 2-3KFT AGL WILL PERSIST AS COLD AIR
STRATOCUMULUS REDEVELOP DURING THE LATTER PERIOD OF THE FORECAST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION...GM/SMITH
SHORT TERM/LONG TERM/FIRE WEATHER...SMITH
Hazardous weather outlook, Apr 7, 1:42 PM EST, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
142 PM CDT WED APR 7 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
142 PM CDT WED APR 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
INTO THIS EVENING ACROSS THE OUTLOOK AREA. DAMAGING WIND GUSTS AND
HAIL CLOSE TO ONE INCH IN DIAMETER WILL BE THE PRIMARY HAZARDS.
HOWEVER...AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

AS WE GO INTO THE EVENING HOURS...THE MAIN WEATHER HAZARD WILL
LIKELY TRANSITION OVER TO HEAVY RAINFALL...CAPABLE OF PRODUCING
LOCALIZED FLOODING. THE AREA OF GREATEST CONCERN FOR HEAVY RAINS
WILL BE OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY...WHERE 1 TO 2
INCHES COULD FALL DURING THE EVENING.

MINOR FLOODING WILL CONTINUE ON PARTS OF THE MISSISSIPPI AND OHIO
RIVERS. PLEASE SEE THE LATEST FLOOD STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DEPENDING UPON HOW QUICKLY SKIES CLEAR THURSDAY...PATCHY FROST COULD
DEVELOP THURSDAY NIGHT AS TEMPERATURES DROP INTO THE 30S. AGRICULTURAL
INTERESTS MAY WISH TO MONITOR TEMPERATURE FORECASTS CLOSELY THURSDAY
NIGHT INTO FRIDAY.

FOR THE LATEST RIVER FLOOD INFORMATION...REFER TO THE LATEST FLOOD
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Apr 7, 4:54 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
454 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     TSTM WND DMG     VERGENNES               37.90N 89.34W
04/07/2010                   JACKSON            IL   TRAINED SPOTTER

            TREE DOWN ON ROUTE 3...WINDS ESTIMATED AROUND 60 MPH.

&&

SMITH
Local storm report, Apr 7, 5:11 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
511 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             E GORDONVILLE           37.31N 89.67W
04/07/2010  M0.75 INCH       CAPE GIRARDEAU     MO   BROADCAST MEDIA

            THREE QUARTER INCH HAIL REPORTED BY KFVS-CHANNEL 12
            SPOTTER IN THE HILLCREST SUBDIVISION BETWEEN GORDONVILLE
            AND CAPE GIRARDEAU.

&&

SMITH
Local storm report, Apr 7, 5:12 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TSTM WND DMG     CRAIN                   37.78N 89.51W
04/07/2010                   JACKSON            IL   TRAINED SPOTTER

            POSSIBLE TORNADO. TREE BROKEN OFF - POWER LINE DOWN -
            LIGHT DAMAGE TO HOUSE AND OUTBUILDING - LIGHT DEBRIS.

&&

DP
Local storm report, Apr 7, 5:22 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             2 N DUTCHTOWN           37.28N 89.66W
04/07/2010  M0.88 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            NICKEL SIZED HAIL 2 MI N OF DUTCHTOWN

&&

DP
Local storm report, Apr 7, 5:25 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             5 NW CAPE GIRARDEAU     37.36N 89.61W
04/07/2010  E0.75 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

&&
Local storm report, Apr 7, 5:41 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
541 PM CDT WED APR 07 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HEAVY RAIN       MULKEYTOWN              37.97N 89.11W
04/07/2010  M4.72 INCH       FRANKLIN           IL   TRAINED SPOTTER

            RAIN RATE 4.72 IN/HR - MEASURED ON DAVIS VANTAGE PRO 2.

&&

DP

The radar

The Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Pike

When
April 7, 6:00 PM EST to 6:30 PM EST
Where
Pike County, Petersburg
Reported by
Trained Spotter
Coordinates
38.500, -87.280

A trained spotter measured almost one-half inch of rain in 30 minutes.

Thunderstorm Wind, Posey

When
April 7, 6:36 PM CST
Where
Posey County, Farmersville
Measured
62 kt (71 mph) measured gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
37.980, -87.900

The roof was blown off the gym at the Farmersville elementary school. The roof was blown about 100 yards away. Water damage occurred due to heavy rain that poured into the building. An electronic weather station at the school measured a wind gust to 71 mph.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221601, 216215.